Alert archive / Tennessee / Special Weather Statements in 2012

Special Weather Statement, NWS Nashville, TN

October 17, 20128 counties in Tennessee

NWS Nashville, TN issued this special weather statement at Oct 17, 2012, 10:14 PM CDT for 8 counties in Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2012, 10:14 PM CDT (03:14 UTC)
Expired
Oct 17, 2012, 11:15 PM CDT
In force
61 min
Issued by
NWS Nashville, TN

Counties Benton County, TN, Dickson County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Perry County, TN, Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS84 KOHX 180314
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1014 PM CDT WED OCT 17 2012

TNZ005-006-022>025-056-057-180415-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-STEWART-
1014 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...MONTGOMERY...PERRY AND STEWART COUNTIES...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MURRAY TO 
SOUTHWEST OF BUENA VISTA...OR JUST WEST OF THE TENNESSEE 
RIVER...MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 1035 PM CDT.
  TENNESSEE RIDGE BY 1045 PM CDT.
  ERIN BY 1050 PM CDT.
  WAVERLY BY 1055 PM CDT.
  LINDEN BY 1105 PM CDT.
  DICKSON BY 1115 PM CDT.

WIND GUSTS OF AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...AS WELL 
AS HEAVY RAINFALL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

PEOPLE IN THE CITIES OF CAMDEN...DOVER...NEW JOHNSONVILLE... 
TENNESSEE RIDGE...ERIN...WAVERLY...MCEWEN...LINDEN AND DICKSON 
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE 
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE 
WEATHER THREATEN.

LAT...LON 3667 8786 3664 8784 3665 8721 3638 8724
      3633 8729 3632 8725 3595 8729 3561 8766
      3549 8773 3559 8803 3572 8804 3581 8798
      3585 8822 3612 8822 3626 8809 3636 8810
      3637 8801 3644 8807 3657 8804 3667 8808

$$
AL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Oct 17, 7:15 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 17, 7:15 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT WED OCT 17 2012

.UPDATE...FOR 00Z AVIATION DISCUSSION.
&&

.AVIATION...00Z AVIATION DISCUSSION.
CONCERNS CENTER AROUND LLWS/WIND GUSTS MIXING DOWN TO SFC AS SFC FRONT
APPROACHES/MOVES THRU MID STATE 08/03Z-08/13Z...ALONG WITH SFC GUSTS FROM
SHWRS/TSTMS. SHORT RANGE MODELS SUGGESTING STRONG LOW LEVEL JET DYNAMICS IN
PLACE DURING THIS PERIOD...TEMPO SFC GUSTS TO 35KT-40KT NOT OUT OF QUESTION
WITH LLWS OF 60KTS WITHIN 2KFT OF SFC. EXPECT LINE OF SHWRS/TSTMS TO MOVE
INTO/ACROSS TAF LOCATIONS WITH TEMPO GROUPS SHOWING OVERALL BEST TIMING
POTENTIAL FOR IMPACTS AT TAF SITES. EXPECT CLRING W TO E 18/09Z-18/15Z TIME
FRAME...WITH STRONG PRESSURE GRADIENT BEHIND FRONTAL PASSAGE RESULTING IN
20KT-25 KT GUST 18/17Z-18/23Z.
&&

.PREV DISCUSSION.../ISSUED 501 PM CDT WED OCT 17 2012/

UPDATE...
DEVELOPING LINE OF STORMS EXTENDS FROM CENTRAL MO SOUTHWARD
THROUGH NW AR. CONVECTION ALSO ATTEMPTING TO FLARE UP ACROSS
EASTERN AR. MODELS CONTINUE TO KEEP THE CONVECTION WEST OF THE MID
STATE UNTIL 8PM OR 9PM. WILL GO AHEAD AND UPDATE GRIDS TO REFLECT
THE TIMING OF WHEN THE ORGANIZED CONVECTION WILL ARRIVE. ZONES
HAVE ALREADY BEEN SENT WITH A LITTLE EXTRA EMPHASIS ON TIMING.
ADDITIONALLY...I WILL ADD THE POTENTIAL FOR GUSTY WINDS TO
ACCOMPANY THE STORMS. THOUGH INSTABILITY LEVELS ARE
MARGINAL AND THE SLIGHT RISK IS JUST TO THE WEST...THERE IS A LOT
OF WIND ENERGY WITH THIS APPROACHING SYSTEM. ZONE UPDATE HAS BEEN
SENT AS OF A FEW MINUTES AGO.

PREV DISCUSSION.../ISSUED 213 PM CDT WED OCT 17 2012/

DISCUSSION...
BREEZY SOUTHERLY FLOW ACROSS THE TENNESSEE AND OHIO VALLEYS THIS
AFTERNOON WITH VWP SHOWING 25KT AT THE TOP OF THE BOUNDARY LAYER
AND 25KTS TO 30 KTS FROM 925MB TO 850 MB. WINDS WILL INCREASE IN
MIDDLE TENNESSEE AS WE THROUGH THE AFTERNOON AND INTO THE EVENING
AS A POTENT STORM SYSTEM APPROACHES FROM THE WEST WITH A TIGHTENING
SURFACE PRESSURE GRADIENT.

CONVECTION HAS BEEN A LITTLE SLOW DEVELOPING OVER THE MIDDLE AND
LOWER MISSISSIPPI VALLEYS TODAY AS STRONG CAP (SEE 18Z LITTLE ROCK
SOUNDING FOR EXAMPLE) HAS CONTINUED TO HOLD BUT I BELIVE IT WILL WEAKEN
SHORTLY OVER SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS ALLOWING
THUNDERSTORMS TO QUICKLY DEVELOP IN THOSE AREAS. ONCE THIS HAPPENS
EXPECT TO SEE A LINE (OLD FASHION SQUALL LINE) DEVELOP DURING THE
AFTERNOON FROM WESTERN MISSOURI DOWN INTO EASTERN OKLAHOMA. THE
SQUALL LINE WILL WORK EAST AND INTO ARKANSAS DURING THE LATE
AFTERNOON. THE LEADING EDGE WILL APPROACH THE MISSISSIPPI RIVER IN
WEST TENNESSEE AROUND 00Z TODAY WITH THE LEADING EDGE NEAR THE
TENNESSEE RIVER BY 03Z AND ALONG INTERSTATE 65 AROUND 06Z AND THEN
NEARING THE PLATEAU BY 09Z. MY TIMING MAY BE A LITTLE OFF AS
SQUALL HAS YET TO DEVELOP BUT THIS IS MY BEST ESTIMATE AT THIS
TIME. THE SQUALL LINE WILL EXIT THE PLATEAU SHORTLY AROUND
DAYBREAK FOLLOWED BY A COUPLE OF HOURS OF SHOWERS THURSDAY MORNING
OVER EASTERN MIDDLE TN/PLATEAU. LOOK FOR CLEARING SKIES FROM THE
WEST LATE TONIGHT AND THURSDAY MORNING. PACIFIC AIR WILL FOLLOW SO
NO MAJOR CHANGES IN TEMPERATURES FOR THE NEXT SEVERAL DAYS.

ESPECIALLY WITH THE FAST LINE MOVEMENT THERE IS THE CHANCE THAT A
FEW STORMS COULD CONTAIN DAMAGING STRAIGHT LINE WINDS AND HAIL AS
THEY MOVE THROUGH MIDDLE TENNESSEE TONIGHT. THE BEST CHANCE WOULD
BE OVER WESTERN AREAS OF THE MID STATE. ONCE THE SQUALL NEARS THE
TENNESSEE RIVER THE THERMODYNAMICS WEAKEN WHILE THE WIND FIELDS
REMAIN STRONG WITH BULK SHEAR ON THE ORDER OF 40 KT TO 45 KTS 0-3
KM. I THINK THE TORNADO THREAT IS MINIMAL SINCE THE BEST JET
CONFIGURATION IS ACROSS SOUTHERN ARKANSAS/WESTERN MISSISSIPPI AND
NORTHEAST LOUISIANA WHERE THE LOW AND MID LEVEL JETS INTERSECT.

AFTER THIS SYSTEM BLOWS THROUGH TONIGHT I HAVE NO RAIN IN THE
FORECAST THROUGH MUCH OF NEXT WEEK WITH THE NEXT SYSTEM MOVING IN
ON SATURDAY THE 27TH OF OCTOBER.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Oct 17, 8:25 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT WED OCT 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181545-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
825 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE MID STATE TONIGHT AND
PRODUCE THE POSSIBILITY FOR SEVERE THUNDERSTORMS...ESPECIALLY WEST
OF INTERSTATE 65. THE MAIN THREAT IS EXPECTED TO BE DAMAGING
STRAIGHT LINE WINDS AND HAIL. A LINE OF THUNDERSTORMS IS EXPECTED TO
REACH THE TENNESSEE RIVER AROUND 10 PM THIS EVENING...THE NASHVILLE
AREA AROUND MIDNIGHT...AND THEN REACH THE CUMBERLAND PLATEAU AROUND
2 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

21

In the hours before

Special weather statement, Oct 17, 10:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1014 PM CDT WED OCT 17 2012

TNZ005-006-022>025-056-057-180415-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-STEWART-
1014 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...MONTGOMERY...PERRY AND STEWART COUNTIES...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MURRAY TO
SOUTHWEST OF BUENA VISTA...OR JUST WEST OF THE TENNESSEE
RIVER...MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 1035 PM CDT.
  TENNESSEE RIDGE BY 1045 PM CDT.
  ERIN BY 1050 PM CDT.
  WAVERLY BY 1055 PM CDT.
  LINDEN BY 1105 PM CDT.
  DICKSON BY 1115 PM CDT.

WIND GUSTS OF AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...AS WELL
AS HEAVY RAINFALL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

PEOPLE IN THE CITIES OF CAMDEN...DOVER...NEW JOHNSONVILLE...
TENNESSEE RIDGE...ERIN...WAVERLY...MCEWEN...LINDEN AND DICKSON
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3667 8786 3664 8784 3665 8721 3638 8724
      3633 8729 3632 8725 3595 8729 3561 8766
      3549 8773 3559 8803 3572 8804 3581 8798
      3585 8822 3612 8822 3626 8809 3636 8810
      3637 8801 3644 8807 3657 8804 3667 8808

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:31 PM CDTSpecial Weather StatementOHXWayne59 min
Oct 17, 11:14 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Hickman, Williamson61 min
Oct 17, 11:28 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Lewis, Maury, Wayne47 min
Oct 18, 12:12 AM CDTSpecial Weather StatementOHXBedford, Cannon, Davidson, Giles, Marshall, Maury and 4 more48 min

Nearby

Special Weather Statements in Tennessee, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.